Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 225, NWS Fort Worth, TX

May 26, 20164 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 26, 2016, 7:42 AM CDT for 4 counties in Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2016, 7:42 AM CDT (12:42 UTC)
Expired
May 26, 2016, 8:21 AM CDT
In force
39 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bosque County, TX, Coryell County, TX, Hamilton County, TX, McLennan County, TX

The radar

The Ft Hood radar (KGRK), 106 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3416 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:52 AM CDT, 50 minutes earlier.

Area forecast discussion, May 26, 6:52 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
652 AM CDT THU MAY 26 2016

.AVIATION...
Concerns: MVFR ceilings this morning, return of MVFR/IFR cigs
Friday morning, and rain/thunder potential through the entire
period.

Showers and thunderstorms have begun to increase in coverage just
west of the TAF sites this morning. Occasional lightning strikes
from the anvil remnants of earlier convection have affected areas
west of the Metroplex sites this morning and expect that trend to
continue through the morning hours. Otherwise, new development has
intensified especially across Central TX where abundant lightning
has accompanied some strong thunderstorms which continue to
produce heavy rain and small hail. Waco has the highest potential
for thunder through the rest of the morning and have included
tempo and vc mentions to cover this potential. Only isolated showers
are likely at the Metroplex sites, at least through late morning,
which may result in some brief reductions in vsbys.

Activity should continue to increase by midday and with ample
elevated instability, thunder is likely at all TAF sites early
this afternoon. Heavy rain and small hail will accompany the more
intense activity along with frequent lightning. In addition,
south winds will increase this afternoon to 15 to 20 kts with
higher gusts possible. A brief break in convective activity may
occur later this afternoon before thunderstorms redevelop across
West TX and the Hill Country. Numerous storms are expected to
develop and move eastward affecting all TAF sites this evening and
overnight. This is the most likely time for sustained
thunderstorms at all airports and have prevailed TSRA to account
for this.

Behind the main surge of showers and storms tonight, low MVFR and
IFR conditions are expected as lingering showers continue.
Additional thunderstorm activity is likely through Friday morning
or even Friday afternoon as additional thunderstorm complexes move
in from the west, but confidence in timing and coverage is too low
to pin down in the current TAFs.

-Stalley

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT THU MAY 26 2016/
A thunderstorm complex, associated with an approaching shortwave,
is currently impacting the Concho Valley. Rain (with isolated
lightning strikes) from the downstream anvil has reached the
western edge of our CWA. As the upper impulse continues to east,
showers and thunderstorms will spread across North and Central
Texas today. Despite maritime tropical dew points at the surface,
and the instability they portend, the activity this morning will
be elevated. The lapse rates aloft will not be extraordinary and
expect the morning storms will primarily pose a lightning threat.

The 00Z sounding from Fort Worth showed that a formidable cap
remained. Even in our western zones, where the sun pushed
temperatures over 90 degrees Wednesday afternoon with dew points
were in the mid 70s, the cumulus field proved that the inhibition
was as widespread as it was strong. The lift associated with the
initial shortwave today should weaken the inversion to some extent
today, but morning rainfall will likely yield a cooler boundary
layer that is equally unable to overcome it. As a result, the
showers and thunderstorms will likely remain elevated into the
afternoon hours. Short-range guidance is literally all over the
map with respect to the location of the elevated convection this
afternoon, but expect the bulk of the forcing with be in areas
east of the I-35 corridor during the latter half of the day. Some
surface-based (potentially severe) convection will be possible
this afternoon mainly west of I-35, particularly those areas that
remain largely free of precipitation this morning. SBCAPE values
in our western zones should be less than the eye-popping numbers
we saw yesterday but could still yield very strong updrafts
supportive of large hail and damaging downbursts.

With the main upper trough still upstream, it is unlikely this
passing shortwave will veer or intensify the flow beneath it. This
means that the dryline will likely remain across West Texas,
perhaps even farther west than it was Wednesday afternoon.
Regardless of its position, there should be little if any
downglide in the wake of the departing impulse, and the dryline
may again be the focus for convective initiation this afternoon.
This activity would likely maintain its intensity into the evening
hours as it approaches our western zones. These storms would pose
a significant severe threat with large hail, damaging winds, and
tornadoes. This activity may congeal into a complex that would
reach the I-35 corridor after midnight. Although the intensity may
steadily diminish overnight, there would still be a continued
hail/wind threat into the morning commute across our eastern
zones.

The main upper trough will emerge from the high terrain of the
southern Rockies on Friday, dragging its final and most intense
spoke of lift across Texas. Widespread showers and thunderstorms
will impact North and Central Texas, with primarily a heavy rain
and flooding threat. However, with considerable instability still
in place, some strong/severe storms will be possible. One of the
favored areas will be Central Texas, the convection within which
may consume the bulk of the moisture flux. Another favored area
will be our western zones, which may see enough sunshine to allow
for surface-based thunderstorms late in the day. In addition,
dryline convection may enter our northwest zones late in the
afternoon or into Friday evening.

Although oppressive humidity will remain on Saturday, North and
Central Texas may experience a rare sunny afternoon, particularly
in areas along and west of the I-35 corridor. But while you're
at the pool, the next upper trough will be deepening on the West
Coast. Rain chances will increase late Sunday into Memorial Day,
and the unsettled pattern looks to continue throughout the
upcoming week.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    83  70  82  70  89 /  60  60  70  40  20
Waco                83  72  84  70  90 /  70  60  70  40  20
Paris               81  69  78  68  85 /  60  70  80  60  30
Denton              83  69  82  67  88 /  60  70  70  30  20
McKinney            82  70  81  67  86 /  60  60  80  40  20
Dallas              84  70  83  71  89 /  60  60  70  40  20
Terrell             83  72  82  70  88 /  60  60  80  50  20
Corsicana           82  71  81  70  88 /  60  60  80  50  30
Temple              82  72  84  71  89 /  70  60  70  40  30
Mineral Wells       82  68  85  65  89 /  60  70  70  20  10

&&

.FWD Watches/Warnings/Advisories...
None.
&&

77/25
Hazardous weather outlook, May 26, 4:07 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
407 AM CDT THU MAY 26 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-270915-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
407 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING ESPECIALLY
SOUTH OF INTERSTATE 20 BEFORE THUNDERSTORM COVERAGE INCREASES AND
ACTIVITY SPREADS NORTHEASTWARD BY EARLY AFTERNOON. LIGHTNING WILL
BE THE PRIMARY HAZARD WITH ANY STORMS DURING THIS TIME.

A BRIEF LULL IN ACTIVITY MAY OCCUR BEFORE THUNDERSTORMS REDEVELOP
LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF WEST TEXAS AND
THE HILL COUNTRY. STORMS THIS AFTERNOON THROUGH TONIGHT WILL HAVE
THE POTENTIAL TO BECOME STRONG TO SEVERE...WITH THE GREATEST
THREAT FOR SEVERE STORMS BEING WEST OF INTERSTATE 35. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS...BUT A LOW
TORNADO THREAT WILL ALSO EXIST AS VERTICAL WIND SHEAR CONTINUES TO
INCREASE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WIDESPREAD THUNDERSTORMS ARE EXPECTED ON FRIDAY MORNING WHICH
WILL LAST THROUGH MOST OF THE DAY. ADDITIONAL SEVERE STORMS WILL
BE POSSIBLE DURING THIS TIME...AND WIDESPREAD HEAVY RAIN MAY RESULT
IN FLOODING.

SLIGHT THUNDERSTORM CHANCES WILL LINGER ON SATURDAY AND SUNDAY...AND
THE UNSETTLED WEATHER PATTERN WILL CONTINUE INTO NEXT WEEK. THERE
WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...WITH
MEMORIAL DAY THE MAIN FOCUS DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON
THROUGH TONIGHT.

STALLEY

In the hours before

Special weather statement, May 26, 6:28 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
628 AM CDT THU MAY 26 2016

TXZ157-159-261200-
MCLENNAN TX-CORYELL TX-
628 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCLENNAN AND CORYELL
COUNTIES UNTIL 700 AM CDT...

AT 626 AM CDT...DOPPLER RADAR WAS TRACKING A COMPLEX OF STRONG
THUNDERSTORMS IN CORYELL COUNTY. THE STRONGEST CELL WAS LOCATED
9 MILES SOUTHWEST OF GATESVILLE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FORT GATES AROUND 640 AM CDT.
  GATESVILLE AROUND 650 AM CDT.

ANOTHER STRONG CELL IN FAR EASTERN CORYELL COUNTY WILL AFFECT FAR
WESTERN PORTIONS OF MCLENNAN COUNTY THROUGH 7 AM. THIS STORM MAY
CONTAIN DIME SIZE HAIL.

LAT...LON 3123 9777 3125 9803 3150 9810 3163 9785
      3155 9739 3145 9734
TIME...MOT...LOC 1126Z 207DEG 23KT 3136 9786

25
Special weather statement, May 26, 7:20 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
720 AM CDT THU MAY 26 2016

TXZ143-144-261315-
HAMILTON TX-BOSQUE TX-
720 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOSQUE AND HAMILTON
COUNTIES UNTIL 815 AM CDT...

AT 720 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMILTON...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON...HAMILTON...MERIDIAN...HICO...IREDELL...CRANFILLS GAP...MERIDIAN
STATE PARK AND WALNUT SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3174 9835 3184 9816 3192 9820 3216 9772
      3181 9747 3171 9770 3147 9818 3172 9837
TIME...MOT...LOC 1220Z 238DEG 22KT 3163 9810

STALLEY

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:28 AM CDTSpecial Weather StatementFWDCoryell32 min
May 26, 7:20 AM CDTSpecial Weather StatementFWDBosque, Hamilton55 min
May 26, 8:26 AM CDTAreal Flood AdvisoryFWDMcLennan2 hr
May 26, 9:53 AM CDTAreal Flood AdvisoryFWDFalls, Limestone2 hr
May 26, 10:35 AM CDTAreal Flood AdvisoryFWDLimestone, Robertson115 min
May 26, 10:41 AM CDTSpecial Weather StatementFWDFreestone34 min
May 26, 10:59 AM CDTAreal Flood AdvisoryFWDFreestone2 hr
May 26, 11:23 AM CDTFlash Flood WarningFWDRobertson3 hr
May 26, 11:26 AM CDTSpecial Weather StatementFWDHenderson34 min
May 26, 11:55 AM CDTSpecial Weather StatementFWDLeon35 min
May 26, 11:56 AM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Coryell, Falls, Freestone and 11 more28 hr
May 26, 11:58 AM CDTAreal Flood AdvisoryFWDLeon2 hr
May 26, 1:39 PM CDTAreal Flood AdvisoryFWDMilam2 hr
May 26, 2:22 PM CDTRiver Flood WarningFWDLeon, Robertson6 days
May 26, 2:27 PM CDTFlash Flood WarningFWDRobertson3 hr
May 26, 5:05 PM CDTFlash Flood WarningFWDLeon, Robertson5 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.